Arkansas, 2016

Hail in Arkansas, December 26, 2016

December 26, 2016 · NWS LZK · 1 event in 1 county or zone

Potentially severe thunderstorms moved through southeast Arkansas during the evening of 12/26/16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Potentially severe thunderstorms moved through southeast Arkansas during the evening of 12/26/16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 26, 9:58 PM CST, 11 minutes earlier.

Area forecast discussion, Dec 26, 9:58 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
958 PM CST Mon Dec 26 2016

.DISCUSSION...
Latest surface analysis places frontal boundary roughly along a
Texarkana to Pine Bluff to Blythville line. A secondary front is
located over far northwest Arkansas as well. Convection continues
along the first boundary with a few stronger storms that continue
to pulse up. Overall the trend of these storms is weakening as the
boundary drifts slowly southeast.

The much cooler and drier air is behind the second boundary and will
also sink to the southeast overnight. Forecast retooled only slightly
to reflect current trends. All updates out.

&&

.PREV DISCUSSION...(ISSUED 605 PM CST Mon Dec 26 2016
)

AVIATION...
Broken line of convection in advance of a cold front continues to
decrease in both intensity and coverage. Actual cold front itself
is now just working its way across central Arkansas. Boundary will
continue to move southeast through the taf period with drier air
behind it and a wind shift to a more northerly direction but wind
speeds will remain light. Generally VFR conditions are expected
although brief MVFR conditions will be possible if any convection
passes directly over a central or southern terminal.

PREV DISCUSSION...(ISSUED 305 PM CST Mon Dec 26 2016)

SHORT TERM...Tonight Through Wednesday

Latest SFC data indcs the initial CDFNT/Wind shift was situated
roughly just NW of a line fm Ash Flat...to Russellville to Mena.
Have seen SCTD convection cont to form and track NEWD since this
mrng. The bndry itself has been slow to move much of the SE, as it
encounters more of a SWLY flow aloft. Meanwhile, the leading edge of
the much cooler/drier airmass was just to the NW of AR.

Have seen a few storms pulse up this aftn, producing brief gusty
winds and localized heavy downpours. Cannot rule out a few strong/
severe storms into early this evening ahead of the FNT, with the
potential diminishing later this evening. Contd to indc highest POPS
along and just ahead of the FNT.

Hi-Res model data cont to indc a slow SEWD progression of the
aforementioned FNT thru CNTRL/SERN AR tonight.  Rain chcs wl
gradually diminish fm the NW as drier air sloly filters into AR fm
the NW. The main push of cooler air, assocd with a secondary fnt, wl
advect into AR later tngt and on Tue. The bndry is fcst to stall out
S of AR on Tue.

Sfc high pres ridge wl briefly bld into AR for later Tue and much of
Tue ngt, resulting in cooler and drier conds. By Wed, as the high
pres rdg weakens and shifts EWD, the stalled out bndry wl begin to
lift back NWD. Clouds wl again incrs, with small rain chcs returning
to the fcst as WAA pattern commences ovr the region.

LONG TERM...Wednesday Night Through Monday

Chances for rain will be seen at the start of the long term period
as a cold front makes its way through the state. At the H500 level,
zonal to nwrly flow aloft will be seen, with a large trough passing
east from the Northern Plains through the Great Lakes region.
Surface high pressure will build into the area bringing cooler air
with it for a couple days.

By Saturday, a weak shortwave embedded in the zonal flow aloft will
make its way east toward Arkansas and help spark some showers. A few
additional disturbances aloft will pass near state Sunday into
Monday, providing more widespread rain and embedded thunderstorms at
times. Temperatures during the weekend will be a bit warmer, but not
far off normal values for the time of year.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

56
Hazardous weather outlook, Dec 26, 4:00 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CST MON DEC 26 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-271100-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN-
BRADLEY-DREW-
400 PM CST MON DEC 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP IN ADVANCE OF A SLOW
MOVING COLD FRONT. THE ACTUAL FRONT ITSELF IS STILL LOCATED ROUGHLY
ALONG AN ASH FLAT TO MORRILTON TO MENA LINE AND IS MOVING VERY
SLOWLY TO THE SOUTHEAST.

WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS..A
STRONG STORM OR TWO CAN NOT BE RULED OUT. THE BIGGEST THREAT FROM
THESE STORMS WILL BE DAMAGING WINDS BUT THE POSSIBILITY OF A BRIEF
TORNADO CAN NOT BE DISCOUNTED. LOCALLY HEAVY RAIN IS ALSO POSSIBLE
WITH SOME MINOR FLOODING NOT OUT OF THE QUESTION.

THE SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL THE FRONT CLEARS
THE STATE BUT THE STORMS WILL DECREASE IN INTENSITY WITH THE LOSS OF
DAYTIME HEATING.

&&

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

TUESDAY MORNING MUCH OF ANY REMAINING SHOWERS WILL PUSH TO FAR
SOUTHERN ARKANSAS AS THE COLD FRONT AND SURFACE HIGH PRESSURE BUILD
INTO THE REGION. SOME RAIN WILL BE POSSIBLE WEDNESDAY WITH AN UPPER
SYSTEM BUT NO SEVERE WEATHER IS FORECAST. DRY CONDITIONS ARE
EXPECTED THURSDAY AND FRIDAY. RAIN IS BACK IN THE FORECAST FOR PART
OF THE WEEKEND...BUT THE SEVERE THREAT WILL REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

56/59

In the hours before

Special weather statement, Dec 26, 4:41 PM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Little Rock AR
441 PM CST MON DEC 26 2016

ARZ052-053-262315-
Pike AR-Clark AR-
441 PM CST MON DEC 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE...NORTHWESTERN
CLARK AND WESTERN HOT SPRING COUNTIES UNTIL 515 PM CST...

At 441 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles west of Okolona, or 12 miles east of Murfreesboro, moving
northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Murfreesboro...                   Okolona...
Halfway...                        Crater Of Diamonds State Park...
Delight...                        Antoine...
Billstown...                      Alpine...
Pike City...                      Pisgah...
Hollywood...                      Shawmut...
Roy...                            Burtsell...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3431 9336 3428 9335 3428 9332 3403 9310
      3392 9333 3396 9337 3395 9342 3396 9348
      3394 9352 3396 9354 3396 9362 3398 9365
      3401 9376
TIME...MOT...LOC 2241Z 246DEG 22KT 3405 9348

62
Special weather statement, Dec 26, 4:47 PM CST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Little Rock AR
447 PM CST MON DEC 26 2016

ARZ033-262330-
White AR-
447 PM CST MON DEC 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FAULKNER...WESTERN WHITE
AND SOUTHEASTERN CLEBURNE COUNTIES UNTIL 530 PM CST...

At 447 PM CST, Doppler radar was tracking a strong thunderstorm near
Gravel Hill, or 15 miles west of Searcy, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Searcy...                         Bald Knob...
Judsonia...                       Kensett...
Mount Vernon...                   Crosby...
Steprock...                       Gravel Hill...
Letona...                         Albion...
Clay...                           Center Hill...
Romance...                        Dewey...
Armstrong Springs...              El Paso...
Sunnydale...                      Floyd...
Pickens in White County...        Joy...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3527 9153 3507 9212 3525 9212 3537 9192
      3536 9186 3541 9185 3550 9170
TIME...MOT...LOC 2247Z 238DEG 32KT 3520 9200

62
Special weather statement, Dec 26, 5:20 PM CST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Little Rock AR
520 PM CST MON DEC 26 2016

ARZ056-063-064-270000-
Jefferson AR-Lincoln AR-Cleveland AR-
520 PM CST MON DEC 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...
NORTHWESTERN LINCOLN...SOUTHEASTERN GRANT AND NORTHERN CLEVELAND
COUNTIES UNTIL 600 PM CST...

At 519 PM CST, Doppler radar was tracking a strong thunderstorm near
Rison, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Pine Bluff...                     Star City...
Rison...                          Kingsland...
Toledo...                         Nebo...
Feenyville...                     Kedron...
Cottondale...                     Cane Creek State Park...
Staves...                         Mt Zion...
Randall...                        Pinebergen...
Faith...                          Glenlake...
Glendale in Lincoln County...     Calmer...
Watson Chapel...                  Palmyra...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3385 9234 3402 9243 3406 9234 3406 9224
      3412 9223 3428 9189 3394 9172
TIME...MOT...LOC 2319Z 244DEG 28KT 3397 9231

62
Special weather statement, Dec 26, 6:36 PM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Little Rock AR
636 PM CST MON DEC 26 2016

ARZ042-054-270115-
Hot Spring AR-Garland AR-
636 PM CST MON DEC 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SALINE...
NORTHWESTERN CLARK...SOUTHEASTERN GARLAND AND NORTHWESTERN HOT SPRING
COUNTIES UNTIL 715 PM CST...

At 636 PM CST, Doppler radar was tracking a strong thunderstorm near
Lofton, or 15 miles southwest of Hot Springs, moving northeast at 40
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hot Springs...                    Hot Springs Village...
Mountain Pine...                  Lonsdale...
Hot Springs Memorial Field...     Piney in Garland County...
Hot Springs National Park...      Lofton...
Rockwell...                       Bismarck...
Sunshine...                       Red Oak...
Bonnerdale...                     Royal...
Hempwallace...                    Pearcy...
Gulpha Gorge...                   Pettyview...
Lake Catherine State Park...      Point Cedar...

LAT...LON 3475 9298 3464 9298 3464 9288 3459 9287
      3459 9281 3450 9279 3428 9312 3428 9332
      3432 9336 3433 9335 3439 9341
TIME...MOT...LOC 0036Z 229DEG 33KT 3437 9328

Cavanaugh
Special weather statement, Dec 26, 8:39 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Little Rock AR
839 PM CST MON DEC 26 2016

ARZ062-063-067-270330-
Calhoun AR-Dallas AR-Cleveland AR-
839 PM CST MON DEC 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN...
SOUTHEASTERN DALLAS...NORTHEASTERN OUACHITA AND WESTERN CLEVELAND
COUNTIES UNTIL 930 PM CST...

At 839 PM CST, Doppler radar was tracking a strong thunderstorm near
Thornton, or 9 miles west of Fordyce, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fordyce...                        Kingsland...
Thornton...                       Marks Mill State Park...
Tipton...                         Ramsey...
Ivan...                           New Edinburg...
Hopeville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3377 9258 3380 9258 3380 9264 3393 9264
      3404 9226 3372 9222
TIME...MOT...LOC 0239Z 268DEG 15KT 3385 9257

Cavanaugh
Special weather statement, Dec 26, 9:52 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Little Rock AR
952 PM CST MON DEC 26 2016

ARZ063-064-270445-
Lincoln AR-Cleveland AR-
952 PM CST MON DEC 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN AND EAST
CENTRAL CLEVELAND COUNTIES UNTIL 1045 PM CST...

At 952 PM CST, Doppler radar was tracking a strong thunderstorm near
Mt Elba, or near Rison, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Star City...                      Rison...
Cane Creek State Park...          Toledo...
Mt Elba...                        Nebo...
Feenyville...                     Cornerville...
Rose Hill...                      Avery...
Glendale in Lincoln County...     Calmer...
Tyro...                           Palmyra...
Rowell...                         Calhoun...
Fresno...                         Crigler...
Yorktown...                       Garnett...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3384 9216 3393 9220 3407 9169 3394 9165
      3381 9166
TIME...MOT...LOC 0352Z 260DEG 29KT 3389 9211

Cavanaugh

The radar

The Little Rock radar (KLZK), 110 km away, was scanning. The volume nearest the first event began at 04:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
December 26, 10:09 PM CST
Where
Lincoln County, 2.68 mi ENE of Rest
Measured
0.75 in hail
Reported by
Social Media
Coordinates
33.900, -91.860

Dime size hail was reported south southwest of Star City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670080.